Home » fact sheet » fact sheet » Accidentally taking one dose of aspirin when breastfeeding

Accidentally taking one dose of aspirin when breastfeeding

It is surprising how often mums manage to take products containing aspirin by mistake – they are given by well meaning partners, friends at the office or just taken quickly for pain. Then the realisation that aspirin is contra indicated in breastfeeding. What to do? How long to express?

The answer is actually simple with one single accidental exposure. The risk is low and I have been unable to find any references associating Reye’s syndrome with the amount of aspirin passing through breastmilk.

Reye’s syndrome This is a rare syndrome, characterised by acute encephalopathy and fatty degeneration of the liver, usually after a viral illness or chickenpox. The incidence is falling but sporadic cases are still reported. It was often associated with the use of aspirin during the prodromal illness. Few cases occur in white children under 1 year although it is more common in black infants in this age group. Many children retrospectively examined show an underlying inborn error of metabolism.

http://www.breastfeeding-and-medication.co.uk/wp-content/uploads/2019/01/accidental-aspirin-3.pdf


Leave a comment

Logged in as Wendy JonesLog out?

Comment

Follow us